Iowa, 2014

Blizzard in Iowa, January 16, 2014

January 16, 2014 · NWS DMX · 12 events in 12 counties and zones

A strong low moved from northern Alberta southeast to Lake Superior during the night of the 15th through the day on the 16th. A strong upper level trough was associated with the low.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong low moved from northern Alberta southeast to Lake Superior during the night of the 15th through the day on the 16th. A strong upper level trough was associated with the low. The pressure gradient was strong with winds at the 850 mb level around 50 kts. During the afternoon a pool of very cold air at 850 mb settled into Iowa with temperatures at the core of -24 C. The combination of the atmosphere becoming super-adiabatic during the day and the tightening gradient resulted in strong winds across the state. Winds of 25 to 45 MPH were common with wind gusts over 50 MPH across most of the state. Western Iowa had the highest winds with winds exceeding 58 MPH at several locations. Winds of 61 MPH were reported in Carroll County at Carroll. Atlantic reported a 59 MPH wind gust in Cass County, and a 58 MPH gust was reported in Union County at Creston. Many areas of western Iowa reported sustained winds of 40 MPH. East of the high wind area, a vorticity maximum moved south across central into southeast Iowa. This produced a snow burst with the circulation evident on radar. Thunder accompanied the snow in central Iowa with snowfall of 1 to 3 inches . Visibility was reduced to near zero in heavy snow and blowing snow especially in rural open areas. Visibility increased rapidly as the snow ended as there was no snow on the ground initially, thus blowing snow diminished. Temperatures dropped quickly from the mid 30s into the teens as the snow moved in, allowing for a layer of ice to develop rapidly on roadways. Much of the event hit during the evening commute with several accidents reported with travel becoming hazardous due to the icy conditions and reduced visibilities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jan 16, 11:41 AM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Jan 16, 11:41 AM CST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1141 AM CST THU JAN 16 2014

.SHORT TERM /TODAY/...
ISSUED AT 322 AM CST THU JAN 16 2014

STILL SOME CONCERNS FOR TODAY...OVERALL THE HEADLINES WILL COVER THE
MAIN THEMES ACROSS THE AREA WITH WIND BEING THE MAIN ONE...THEN
LIGHT SNOW THROUGH LATE MORNING TRANSITIONING TO PERHAPS...VIGOROUS
SNOW SHOWERS DURING THE AFTERNOON HOURS AS THE MAIN COLD POOL/PV
ANOMALY PUSHES SOUTHEAST ACROSS THE REGION. BLOWING SNOW WILL OCCUR
ANYWHERE THERE IS ABOUT A HALF INCH TO INCH OF SNOWFALL WITH WINDS
THIS STRONG. OVERALL MODELS HAVE BEEN TRENDING TOWARD THE HIGHEST
WINDS WEST OF IOWA TODAY BUT WITH CONVECTIVE ELEMENTS INCREASING
DURING THE AFTERNOON HOURS LIKELY TO SEE PULSE GUSTS TO 50 TO 55 MPH
AT TIMES OVER THE WARNING AREA. THE FIRST SHOT OF WIND WILL ARRIVE
BY 12Z NORTHWEST AND WEST BUT NOT REALLY INCREASE TO NEAR HIGH WIND
CRITERIA UNTIL MID TO LATE MORNING. THE MAIN COLD FRONT WITH THE
SECOND SHOT OF WIND WILL REACH NORTHERN IA BY 18Z AND THE SOUTHERN
BORDER BY 00Z. THIS IS WHEN THE WINDS SHOULD REALLY BEGIN TO BLOW.
ALONG WITH THAT EXPECTING FIRST SHOT OF LIGHT PRECIPITATION ACROSS
THE NORTH DURING THE MORNING WHICH MIGHT BRING UP TO A HALF INCH OF
SNOW BY NOON WITH AN ADDITIONAL HALF INCH DURING THE AFTERNOON
HOURS. FARTHER SOUTH AS THE MAIN ARCTIC FRONT PUSHES INTO THE
CENTRAL COUNTIES BETWEEN 20Z AND 23Z A PERIOD OF ACTIVE SNOW SHOWERS
IS EXPECTED. THESE WILL LIKELY CONTAIN BRIEF BURSTS OF SNOW WITH
BRIEFLY LOWERED VISIBILITY TO ONE HALF MILE OR LESS WITH PATCH
BLOWING SNOW. THIS MAY CAUSE BRIEF TRAVEL PROBLEMS OVER THE AREA
DURING THE LATE DAY COMMUTE. THE IMMEDIATE CHALLENGE IS HOW
WIDESPREAD AND WHERE THEY WILL OCCUR AND THIS MAY END UP BEING MORE
OF A THREE TO FOUR HOUR FORECAST TODAY. FOR NOW WILL NOT CHANGE
HEADLINES FOR THE EVENT...BUT WILL LIKELY ADD SOME ADDITIONAL
WORDING/TIMING TO THE WIND PRODUCTS AGAIN THIS MORNING AS TO THE
TIME OF CONCERN THIS AFTERNOON. WITH THE COLD POOL STILL TRACKING
SOUTHEAST ACROSS THE FORECAST AREA THIS EVENING...LITTLE LET UP IN
WIND EXPECTED THROUGH THE REMAINDER OF THE AFTERNOON. TEMPS WILL
RISE EARLY TODAY THEN FALL THROUGH THE AFTERNOON HOURS AS THE COLD
AIR SHIFTS INTO THE AREA.

.LONG TERM /TONIGHT THROUGH WEDNESDAY/...
ISSUED AT 322 AM CST THU JAN 16 2014

LIGHT SNOW WILL LINGER INTO TONIGHT AS WAVE OF THETA-E ADVECTION
ROUNDS DEPARTING LOW PRESSURE SYSTEM...PUSHING ACROSS CENTRAL
IOWA. HAVE THEREFORE KEPT POPS THROUGH FRIDAY MORNING...THOUGH
ANY ADDITIONAL ACCUMULATIONS WILL BE LIGHT. WINDS WILL REMAIN
STRONG WITH PRESSURE GRADIENT BEHIND LOW...AND WILL COMBINE WITH
COLD TEMPERATURES TO ALLOW FOR WIND CHILL VALUES TO DROP TO 10 TO
20 BELOW ZERO OVERNIGHT TONIGHT...AND MAY NEED A WIND CHILL
ADVISORY FOR TONIGHT/EARLY FRIDAY MORNING ACROSS NORTHERN
IOWA...THOUGH WILL NOT ISSUE ATTM GIVEN CURRENT HEADLINES IN
EFFECT ACROSS THE CWA.

WAA RETURNS BEHIND SYSTEM WITH WEAK SURFACE HIGH PUSHING SOUTH
THROUGH IOWA. HOWEVER...THIS WILL BE SHORT LIVED AS YET ANOTHER
LOW PRESSURE SYSTEM DROPS SOUTH INTO UPPER MIDWEST. MODELS HAVE
COME INTO BETTER AGREEMENT WITH TRACK OF THIS LOW...WITH TRACK
MAINLY EAST OF IOWA ACROSS WI. HOWEVER...THERE IS STILL
DISAGREEMENT WITH TIMING AS MODELS BEGIN TO SLOW PROGRESSION. HAVE
THEREFORE CUT BACK ON POPS FOR EARLY TOMORROW NIGHT. IN ADDITION
WITH EASTWARD TRACK HAVE CUT BACK SLIGHTLY ON WESTWARD EXTENT OF
PRECIP FOR SATURDAY. CONDITIONS WILL ONCE AGAIN BE WINDY ON
SATURDAY BEHIND THIS SYSTEM...WITH GOOD MIXING. WINDS AT TOP OF
MIXED LAYER ARE GENERALLY 40KTS OR HIGHER...AND HAVE KEPT GUSTS
FOR SATURDAY AROUND 30KTS.

TEMPERATURES WILL WARM FOR SUNDAY WITH WAA AND SOUTHERLY SURFACE
WINDS. HAVE BUMPED TEMPERATURES UP A FEW DEGREES. WARMER
TEMPERATURES WILL ONCE AGAIN BE SHORT LIVED AS YET ANOTHER SHORT
WAVE DROPS SOUTH THROUGH NORTHWESTERLY FLOW FOR THE END OF THE
PERIOD...WITH COOLER TEMPERATURES ARRIVING TUESDAY BEHIND WAVE.
CURRENTLY HAVE KEPT PASSAGE DRY...THOUGH MODELS ARE BEGINNING TO
HINT AT ENOUGH MOISTURE AND FORCING FOR LIGHT PRECIPITATION AGAIN
LATE MONDAY AND INTO TUESDAY.

&&

.AVIATION...16/18Z
ISSUED AT 1141 AM CST THU JAN 16 2014

STRONG AND GUSTY NNW WINDS AND SNOW SHOWERS WILL LEAD TO PERIODS
OF STRONG CROSSWINDS AND REDUCED VSBY INTO TONIGHT. ADVERTISED
3SM IN TEMPO GROUPS IN THE 18Z TAFS BUT IN REALITY VSBY MAY VARY
ANYWHERE FROM P6SM TO BLO 1SM AT RAPID INTERVALS AS SNOW SHOWERS
MOVE THROUGH. MVFR CIGS WILL ALSO BECOME MORE WIDESPREAD LATER
THIS AFTN...WITH HEIGHTS GENERALLY BETWEEN FL014 AND FL025 BUT
AGAIN VARYING AT TIMES ANYWHERE FROM VFR POTENTIALLY DOWN TO IFR.
AVIATION INTERESTS SHOULD MONITOR THE LATEST OBS AS CIGS/VSBYS
WILL FLUCTUATE WIDELY AT TIMES. THE SNOW SHOWERS WILL GRADUALLY
END OVERNIGHT WITH CIGS CLEARING OUT ON FRIDAY MORNING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 9 PM CST THIS EVENING FOR ADAIR-AUDUBON-
BOONE-CALHOUN-CARROLL-CASS-CRAWFORD-DALLAS-EMMET-GREENE-GUTHRIE-
HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-MADISON-PALO ALTO-POCAHONTAS-
POLK-SAC-STORY-WARREN-WEBSTER-WINNEBAGO-WRIGHT.

WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR ADAMS-APPANOOSE-
CLARKE-DAVIS-DECATUR-JASPER-LUCAS-MAHASKA-MARION-MARSHALL-MONROE-
POWESHIEK-RINGGOLD-TAMA-TAYLOR-UNION-WAPELLO-WAYNE.

WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR BLACK
HAWK-BREMER-BUTLER-CERRO GORDO-FRANKLIN-GRUNDY-HARDIN-WORTH.

&&

SHORT TERM...REV
LONG TERM...AWB
AVIATION...LEE
Hazardous weather outlook, Jan 16, 4:50 AM CST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
450 AM CST THU JAN 16 2014

IAZ049-050-061-062-074-075-081>086-092>097-171200-
MARSHALL-TAMA-JASPER-POWESHIEK-MARION-MAHASKA-ADAMS-UNION-CLARKE-
LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
450 AM CST THU JAN 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHWEST WINDS ARE EXPECTED TODAY AND TONIGHT WITH GUSTS
OF 40 TO 45 MPH POSSIBLE. THESE STRONG WINDS MAY LEAD TO LOCALLY
REDUCED VISIBILITIES DUE TO BLOWING SNOW. IN ADDITION...WIND CHILL
VALUES 10 TO 15 BELOW ZERO ARE EXPECTED FOR TONIGHT AND FRIDAY
MORNING.

A WIND ADVISORY IS IN EFFECT FOR THE AREA FOR THURSDAY
AND THURSDAY EVENING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG NORTHWEST WINDS WITH SUSTAINED SPEEDS OF 30 MPH OR MORE
MAY OCCUR AGAIN ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ004>006-015-016-023>025-033>036-044>048-057>060-070>073-171200-
EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-
WRIGHT-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-
STORY-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON-WARREN-
450 AM CST THU JAN 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHWEST WINDS ARE EXPECTED TODAY AND TONIGHT WITH GUSTS
OF 40 TO 50 MPH POSSIBLE. THESE STRONG WINDS MAY LEAD TO LOCALLY
REDUCED VISIBILITIES DUE TO BLOWING SNOW. IN ADDITION...WIND CHILL
VALUES 10 TO 25 BELOW ZERO ARE EXPECTED TONIGHT AND FRIDAY
MORNING.

A HIGH WIND WARNING IS IN EFFECT FOR THE AREA FOR THURSDAY AND
THURSDAY EVENING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIND CHILL VALUES OF 10 TO 25 BELOW ZERO ARE POSSIBLE FRIDAY
MORNING.

STRONG NORTHWEST WINDS WITH SUSTAINED SPEEDS OF 30 MPH OR MORE
MAY OCCUR AGAIN ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ007-017-026>028-037>039-171200-
WORTH-CERRO GORDO-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-
450 AM CST THU JAN 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SUSTAINED WIND SPEEDS OVER 30 MPH AND INTERMITTENT SNOW SHOWERS
MAY PRODUCE GREATLY REDUCED VISIBILITIES OFF AND ON TODAY INTO
THIS EVENING. IN ADDITION...WIND CHILL VALUES 15 TO 25 BELOW ZERO
ARE EXPECTED TONIGHT AND FRIDAY MORNING.

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA FOR THURSDAY
AND THURSDAY EVENING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIND CHILL VALUES 15 TO 25 BELOW ZERO ARE EXPECTED FRIDAY
MORNING.

STRONG NORTHWEST WINDS WITH SUSTAINED SPEEDS OF 30 MPH OR MORE
MAY OCCUR AGAIN ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AWB

In the hours before

Special weather statement, Jan 16, 2:36 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
236 PM CST THU JAN 16 2014

IAZ057>060-070>073-081>084-092>095-162300-
AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-
CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR-WAYNE-
INCLUDING THE CITIES OF...AUDUBON...EXIRA...GUTHRIE CENTER...
PANORA...BAYARD...CASEY...PERRY...WAUKEE...ADEL...DES MOINES...
ATLANTIC...GREENFIELD...STUART...ADAIR...FONTANELLE...WINTERSET...
EARLHAM...INDIANOLA...NORWALK...CARLISLE...CORNING...CRESTON...
OSCEOLA...CHARITON...BEDFORD...LENOX...NEW MARKET...MOUNT AYR...
LAMONI...LEON...CORYDON...SEYMOUR...ALLERTON...HUMESTON
236 PM CST THU JAN 16 2014

...SNOW SQUALLS AND STRONG WINDS REDUCING VISIBILITY AT TIMES...

A WIND SURGE IS MOVING ACROSS THE SOUTHWEST HALF OF IOWA THIS
AFTERNOON...ACCOMPANIED BY BANDS OF SNOW SHOWERS. THE COMBINATION
OF STRONG WINDS AND FALLING SNOW WILL CAUSE VISIBILITY TO RAPIDLY
FALL TO BELOW HALF A MILE AS THE SNOW SHOWERS MOVE THROUGH BEFORE
IMPROVING AGAIN. WHILE ANY PERIOD OF LOW VISIBILITY WILL BE
RELATIVELY BRIEF...DRIVERS SHOULD BE ALERT FOR THESE RAPID
CHANGES AS IT WILL MAKE TRAVEL HAZARDOUS AT TIMES AROUND THE
AFTERNOON COMMUTE.

LEE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 blizzard. Local standard time, as filed.

Blizzard, Boone

When
January 16, 3:00 PM CST to 6:00 PM CST
Where
Boone forecast zone
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

Blizzard, Story

When
January 16, 3:00 PM CST to 6:00 PM CST
Where
Story forecast zone
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

Blizzard, Dallas

When
January 16, 3:00 PM CST to 7:00 PM CST
Where
Dallas forecast zone
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

Blizzard, Polk

When
January 16, 4:00 PM CST to 9:00 PM CST
Where
Polk forecast zone
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

Blizzard, Warren

When
January 16, 4:00 PM CST to 9:00 PM CST
Where
Warren forecast zone
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

Blizzard, Jasper

When
January 16, 4:00 PM CST to 9:00 PM CST
Where
Jasper forecast zone
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
41.686, -93.054 (the zone’s center; the record gives no point)

Blizzard, Marion

When
January 16, 4:00 PM CST to 9:00 PM CST
Where
Marion forecast zone
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

Blizzard, Poweshiek

When
January 16, 5:00 PM CST to 9:00 PM CST
Where
Poweshiek forecast zone
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

Blizzard, Mahaska

When
January 16, 5:00 PM CST to 9:00 PM CST
Where
Mahaska forecast zone
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
41.335, -92.641 (the zone’s center; the record gives no point)

Blizzard, Lucas

When
January 16, 5:00 PM CST to 10:00 PM CST
Where
Lucas forecast zone
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
41.029, -93.328 (the zone’s center; the record gives no point)

Blizzard, Monroe

When
January 16, 5:00 PM CST to 10:00 PM CST
Where
Monroe forecast zone
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
41.030, -92.869 (the zone’s center; the record gives no point)

Blizzard, Wapello

When
January 16, 5:00 PM CST to 10:00 PM CST
Where
Wapello forecast zone
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
41.031, -92.409 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495180, 495181, 495184, 495185, 495186, 495187, 495188, 495189, 495190, 495275, 495276, 495277.